• Journal Article

Evaluation of cancer risk related to atopic dermatitis and use of topical calcineurin inhibitors

Citation

Tennis, P., Gelfand, J. M., & Rothman, K. (2011). Evaluation of cancer risk related to atopic dermatitis and use of topical calcineurin inhibitors. British Journal of Dermatology, 165(3), 465-473. DOI: 10.1111/j.1365-2133.2011.10363.x

Abstract

Background: Cases of lymphoma or cutaneous cancer have been observed following use of topical calcineurin inhibitors (TCIs), but it is unclear whether TCI use increases cancer risk. Objective: We used published literature to assess the extent to which atopic dermatitis (AD) or TCIs are associated with lymphoma, melanoma, basal cell carcinoma, and squamous cell carcinoma.

Methods:? We searched the literature and summarised the results of all studies that provided data on the absolute or relative frequency of any malignancy among patients with AD or eczema or among patients using TCIs. Results: The relative risk for all lymphoma in broad populations of AD or eczema ranged from 0.7 to 1.8. Available data on lymphoma following TCI use were inconsistent and insufficient to draw a conclusion about the causal role of TCI. We found no evidence indicating that melanoma or non-melanoma skin cancer is associated with TCI use. A bias analysis showed that cutaneous T-cell lymphomas initially misdiagnosed and treated as atopic dermatitis would lead to overestimation of the association between TCI use and lymphoma. Limitations: There is only sparse data on specific malignancies among TCI-treated patients. The short duration of typical TCI exposure hinders conclusions about longer exposure. Conclusion: There is insufficient evidence in the epidemiologic literature to infer whether topical calcineurin inhibitors do or do not cause malignancy.